Hail, Harding
- When
- September 3, 1:05 PM MST
- Where
- Harding County, 3.91 mi W of Mills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -104.320
Hail size ranged from peas to quarters.
An approaching cold front helped focus thunderstorm development over northeast New Mexico with a few reports of severe weather, including large hail and high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An approaching cold front helped focus thunderstorm development over northeast New Mexico with a few reports of severe weather, including large hail and high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 3, 2:30 AM MST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 AM MDT SAT SEP 3 2011 ...BIG CHANGES ON THE WAY TONIGHT AND SUNDAY... ...STRONG EAST CANYON WIND EVENT POSSIBLE TONIGHT... .DISCUSSION... ACTIVE WEATHER PERIOD IN STORE FOR MUCH OF CENTRAL AND NORTHERN NEW MEXICO OVER THE NEXT 24 TO 36 HOURS. THE UPPER LEVEL PATTERN CONTINUES TO BE DOMINATED BY AN ELONGATED RIDGE OF HIGH PRESSURE WITH TWO CENTROIDS. ONE OVER CENTRAL NEW MEXICO AND THE SECOND AND STRONGER CENTROID LOCATED NEAR TENNESSEE. MEANWHILE...A SHARP TROUGH OF LOW PRESSURE CONTINUES TO SWEEP ACROSS THE NORTHWEST/NORTHERN TIER OF THE UNITED STATES. THIS TROUGH WILL HELP USHER A RATHER COOL AIR MASS SOUTH ACROSS THE PLAINS TODAY. ACROSS THE NORTHERN GULF OF MEXICO...TROPICAL STORM LEE CONTINUES TO ORGANIZE NEAR THE LOUISIANA COASTLINE SPREADING HEAVY RAIN AND STRONG WINDS ACROSS THE NORTHERN GULF COAST. TODAY WILL MOST CERTAINLY BE THE LAST DAY OF HOT TEMPERATURES FOR SOME TIME AS THE AFOREMENTIONED COLD FRONT EDGES INTO THE NORTHEAST A BIT LATER THIS MORNING AND QUICKLY PLUNGES SOUTH AND WEST THROUGH THE PLAINS AND THEN THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN LATER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ALONG THE FRONT AND ESPECIALLY OVER THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS WHERE UPSLOPE WILL ENHANCE THE ACTIVITY. TIMING OF THE FRONT WILL MEAN ALL THE DIFFERENCE WITH REGARD TO CAPE/INSTABILITY PARAMETERS. IT APPEARS THE FRONT MAY BE A BIT FASTER WHICH MAY LIMIT THE FRO-PA MAX INSTABILITY POTENTIAL BUT STILL THE NAM-WRF INDICATES AROUND 1000 J/KG OF CAPE ALONG THE BOUNDARY AND NEGATIVE LIFTED INDICES WHICH SHOULD BE ENOUGH TO CAUSE A LOCALIZED DOWNBURST WIND AND HAIL THREAT MAINLY FROM THE EAST SLOPES OF THE SANGRES...CENTRAL AND NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. WILL HIGHLIGHT POTENTIAL IN THE HWO. SHOWERS AND STORMS WILL ALSO INCREASE IN COVERAGE OVER THE WESTERN AND NORTHERN HIGH TERRAIN LATER TODAY. STRONG PRESSURE RISES ARE INDICATED ALONG AND BEHIND THE FRONT AS IT PLOWS THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN LATER TODAY. A PERIOD OF ADVISORY LEVEL SUSTAINED WINDS WITH HIGHER GUSTS STILL APPEARS LIKELY THIS EVENING AND TONIGHT ESPECIALLY WITHIN THE ABQ METRO AREA. WILL GIVE THE DAY SHIFT ONE MORE LOOK AT THE 12Z DATA AND LET THEM MAKE THE FINAL CALL ON AN ADVISORY. SUNDAY WILL BE FAR DIFFERENT THAN RECENT DAYS WITH MAX TEMPERATURES RUNNING SOME 20 TO 25 DEGREES COOLER THAN RECENT DAYS OVER MUCH OF THE EAST AND 10 TO 15 DEGREES COOLER FROM THE CENTRAL MOUNTAINS WEST TO THE AZ STATE LINE. DID SIDE WITH THE COOLER GUIDANCE FOR SUNDAY WITH MAX TEMPS ONLY IN THE 60S ALONG THE CENTRAL MOUNTAINS. HIGHEST PROBABILITY FOR CONVECTION WILL SHIFT TO THE CONTINENTAL DIVIDE SUNDAY AFTERNOON/EVENING AND WILL EXPAND LIKELY POPS THERE. FURTHER EAST...WILL SEE MORE STABLE CONDITIONS POST FRONTAL AND DID LOWER POPS OUT THAT WAY. TEMPERATURES WILL REBOUND SOME BY MONDAY AND TUESDAY BUT OVERALL WILL REMAIN COOLER THROUGH MUCH OF THE UPCOMING WEEK. THE UPPER HIGH WILL GRADUALLY BECOME RE-ESTABLISHED OVER THE CENTRAL AND WEST BUT NOT SO MUCH OVER THE EAST WHERE PERIODIC FRONTAL INTRUSIONS WILL BE POSSIBLE. WILL HOLD CONVECTIVE CHANCES MORE SO OVER THE HIGHER TERRAIN THROUGHOUT THE EXTENDED. LONG RANGE FORECAST STILL LOOKS UNCERTAIN AS MODELS WANT TO CARVE OUT QUITE A TROUGH OVER THE EASTERN U.S IN ASSOCIATION WITH THE REMNANTS OF LEE. KW && .AVIATION... A FEW LIGHT SHOWERS MAY PERSIST INTO THE EARLY MORNING HOURS GENERALLY OVER AND TO THE EAST OF THE NORTH CENTRAL HIGH TERRAIN INCLUDING KRTN AND THE SOUTH CENTRAL VALLEY AND HIGH TERRAIN INCLUDING KSRR. OTHERWISE...EXPECT VFR CONDITIONS THROUGH AROUND 18Z. THEREAFTER...SCT TO ISOLD TS/SHRA WILL FAVOR THE HIGH TERRAIN AND THE NORTHEAST PLAINS WITH NUMEROUS TS/SHRA OVER THE NORTHERN HIGH TERRAIN. LOCAL MVFR AND MTN TOP OBSCURATIONS EXPECTED WITH MOST THUNDERSTORMS. A COLD FRONT INTO THE NORTHEAST AFTER 18Z WILL SUPPORT STRONGER THUNDERSTORMS FROM THE CENTRAL MOUNTAINS TO THE NORTHEAST AND EAST CENTRAL PLAINS THRU 06Z WITH GUSTY OUTFLOWS FROM 25 TO 40KT...HEAVY DOWNPOURS AND SMALL HAIL WITH MVFR TO IFR CONDITIONS POSSIBLE WITH THE STRONGER STORMS. GAP WINDS INTO CENTRAL VALLEYS BY 01Z TO 03Z AND PERSISTING OVERNIGHT THROUGH AND BEYOND 12Z SUNDAY. CB IN TAFS WITHOUT MENTION OF THUNDERSTORM INDICATES UNCERTAINTY IN TIMING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 && .FIRE WEATHER... SOME LINGERING CLOUDS AND SPOTTY SHOWERS THIS MORNING WILL GIVE WAY TO ANOTHER ROUND OF ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY INITIALLY DEVELOPING OVER THE HIGH TERRAIN. BY MID DAY...A BACK DOOR COLD FRONT PUSHES INTO THE NORTHEAST AND REACHES I40 AND THE CENTRAL MOUNTAINS BY 00Z. FROM THE NORTHERN AND CENTRAL HIGH TERRAIN EASTWARD...THE STRONGEST STORMS ARE EXPECTED WITH HEAVY DOWNPOURS EXPECTED AS WELL AS SOME HAIL AND STRONG OUTFLOWS. STRONG GAP WINDS TO DEVELOP IN THE CENTRAL VALLEYS BY 01Z TO 03Z AND OVERNIGHT MOISTURE INCREASES REACH THE CONTINENTAL DIVIDE OVERNIGHT AND THE ARIZONA BORDER BY SUNDAY MORNING. WINDS ASSOCIATED WITH THIS FRONT AND GAP WIND WERE INCREASED IN THE GRIDS. ADDITIONALLY...MUCH COOLER AIR TO MOVE IN BEHIND THE FRONT AND RH RISES DRAMATICALLY ALL ZONES TONIGHT AND SUNDAY. HIGH TEMPERATURES DECREASE 5 TO 15 DEGREES ACROSS THE WEST AND 15 TO 25 DEGREES ACROSS THE EAST RESULTING IN TEMPERATURES BELOW OR WELL BELOW NORMAL MOST AREAS EXCEPT FOR THE EXTREME WEST. PRECIPITATION TO FAVOR THE WEST ON SUNDAY WITH LESS ACTIVITY EAST. HIGH PRESSURE BUILDS OVER THE GREAT BASIN ON SUNDAY AND SHIFTS EASTWARD BY MONDAY BECOMING CENTERED OVER SW NEW MEXICO. TEMPERATURES REBOUND ON MONDAY WITH ADDITIONAL MODEST INCREASES ON TUESDAY MOST LOCATIONS ACCOMPANIED BY CORRESPONDING DECREASES IN RH. CHANCES FOR PRECIPITATION DECREASE A BIT AND CONTINUE TO FAVOR THE WESTERN AND CENTRAL HIGH TERRAIN. THOUGH HIGH PRESSURE PERSISTS OVER SOUTHERN NEW MEXICO FROM THE MIDDLE TO THE END OF THE WORK WEEK MODELS ARE IN REASONABLE AGREEMENT THAT A DISTURBANCE WILL MOVE OVER THE CENTRAL ROCKIES THEN STALL INCREASING THE CHANCE OF SHOWERS ACROSS THE NORTHERN ZONES WHILE AMPLE MOISTURE REMAINS ACROSS THE WEST FOR CONTINUED ACTIVITY THERE. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 93 59 86 57 / 10 10 40 20 DULCE........................... 87 47 80 44 / 20 30 50 20 CUBA............................ 85 51 75 46 / 30 30 50 30 GALLUP.......................... 88 52 83 48 / 20 20 70 30 EL MORRO........................ 82 51 77 45 / 30 30 70 40 GRANTS.......................... 86 54 78 47 / 30 30 50 40 QUEMADO......................... 83 55 81 49 / 30 30 60 40 GLENWOOD........................ 92 63 89 58 / 30 30 40 30 CHAMA........................... 81 41 72 43 / 30 40 60 30 LOS ALAMOS...................... 83 53 69 48 / 30 50 50 30 PECOS........................... 82 49 66 45 / 50 60 40 20 CERRO/QUESTA.................... 81 44 69 42 / 40 50 50 30 RED RIVER....................... 72 41 61 40 / 60 60 50 30 ANGEL FIRE...................... 74 42 62 39 / 70 60 50 30 TAOS............................ 85 50 73 45 / 40 50 50 30 MORA............................ 78 47 60 42 / 60 60 40 20 ESPANOLA........................ 90 56 77 50 / 30 40 40 20 SANTA FE........................ 86 53 71 48 / 30 50 50 20 SANTA FE AIRPORT................ 90 57 74 50 / 30 50 40 20 ALBUQUERQUE FOOTHILLS........... 90 61 76 52 / 20 40 40 20 ALBUQUERQUE HEIGHTS............. 91 63 76 57 / 20 40 40 20 ALBUQUERQUE VALLEY.............. 93 63 79 56 / 20 30 40 20 ALBUQUERQUE WEST MESA........... 92 62 79 54 / 20 30 40 20 LOS LUNAS....................... 93 63 78 54 / 20 30 30 20 RIO RANCHO...................... 93 60 79 52 / 20 30 40 20 SOCORRO......................... 92 63 80 55 / 20 30 40 20 SANDIA PARK/CEDAR CREST......... 90 56 73 47 / 20 50 40 20 TIJERAS......................... 91 58 74 47 / 20 50 40 20 MORIARTY/ESTANCIA............... 88 54 67 45 / 40 60 40 20 CLINES CORNERS.................. 84 51 61 46 / 40 60 30 10 GRAN QUIVIRA.................... 88 58 68 50 / 40 60 40 20 CARRIZOZO....................... 91 62 73 51 / 20 40 40 10 RUIDOSO......................... 80 53 63 45 / 40 40 30 10 CAPULIN......................... 81 47 65 42 / 60 50 20 10 RATON........................... 85 50 69 46 / 50 60 20 10 SPRINGER........................ 85 52 67 49 / 50 60 20 10 LAS VEGAS....................... 83 49 63 43 / 50 70 30 20 CLAYTON......................... 83 52 70 48 / 40 50 20 0 ROY............................. 84 52 65 50 / 40 60 20 5 CONCHAS......................... 89 59 70 53 / 40 60 30 0 SANTA ROSA...................... 91 58 70 53 / 40 60 30 0 TUCUMCARI....................... 92 58 73 52 / 40 60 30 0 CLOVIS.......................... 94 57 73 51 / 20 50 50 0 PORTALES........................ 95 59 73 51 / 10 50 40 0 FORT SUMNER..................... 95 60 73 52 / 20 60 30 0 ROSWELL......................... 98 67 74 56 / 10 30 30 0 PICACHO......................... 93 61 68 51 / 20 30 40 10 ELK............................. 87 59 66 49 / 30 40 40 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 17/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 AM MDT SAT SEP 3 2011 NMZ501>540-041200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 610 AM MDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A BACKDOOR COLD FRONT THIS AFTERNOON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS AND HAIL...ESPECIALLY OVER THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...CENTRAL AND NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. IN ADDITION...THUNDERSTORMS OVER THE WESTERN AND NORTHERN HIGH TERRAIN WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY LEAD TO LOCALIZED FLASH FLOODING ESPECIALLY OVER FIRE BURN SCARS. A MODERATE TO STRONG EAST CANYON WIND EVENT IS EXPECTED TO DEVELOP FROM TIJERAS WEST INTO PORTIONS OF THE ALBUQUERQUE METRO AREA THIS EVENING AND TONIGHT. SUSTAINED EASTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 OR 50 MPH CAN BE EXPECTED. THE WINDS WILL GRADUALLY DIMINISH AROUND SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE CONTINENTAL DIVIDE DURING SUNDAY AFTERNOON. SOME OF THE STORMS WILL CONTAIN DOWNBURST WINDS...SMALL HAIL AND HEAVY DOWNPOURS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. MONDAY THROUGH FRIDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTIANS...CENTRAL AND NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...HAIL...OR ANY WIND DAMAGE TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. 17
The Cannon AFB radar (KFDX), 173 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail size ranged from peas to quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330775, 330776, 330777.